Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 288, NWS Dodge City, KS

July 7, 1996Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 1996, 5:33 PM CDT for Lane County, Kansas. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 1996, 5:33 PM CDT (22:33 UTC)
Expired
Jul 7, 1996, 6:20 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Lane County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:56 PM CDTHail 1Healy, KS
Jul 7, 6:05 PM CDTHail 1.75Healy, KS
Jul 7, 6:15 PM CDTHail 2.5Dighton, KS
Jul 7, 6:20 PM CDTHail 0.75Dighton, KS
Jul 7, 6:26 PM CDTHail 1.75Dighton, KS
Jul 7, 6:28 PM CDTHail 4Dighton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 072234
SVRDDC
KSC101-072320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT SUN JUL 7 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 620 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL KANSAS

   ...EXTREME NORTHWESTERN LANE COUNTY
 
AT 529 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 4 MILES NORTH NORTHEAST OF HEALY OR IN THE VICINITY
OF AMY MOVING SOUTH SOUTHWEST AT ONLY 3 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
HEALY                          BY 545 PM CDT.

THIS STORM IS LIKELY PRODUCING LARGE HAIL AND TORRENTIALP RAINS. IF
YOU ARE IN OR NEAR THE PATH OF THE STORM IN EXTREME NORTHWEST LANE
COUNTY YOU SHOULD TAKE SHELTER IN A REINFORCED BUILDING OR OTHER
STURDY STRUCTURE.

JOHNSON/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:35 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 7, 3:35 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT SUN JUL 7 1996

...CHALLENGES THIS AFTERNOON ARE PRECIP CHANCES/SVR AND TEMPS...

SHORT TERM...AT 20Z OLD SFC BNDRY HANGING AROUND NORTHERN OKLA AND
NORTHERN TX PAN. SOME CONV FIRING IN NW OKLA ATTM.  FARTHER NORTH...OVER
CWA...NUMEROUS BOUNDARIES SHOWING UP ON THE 88-D IMAGERY.  MODIFIED
SOUNDINGS FROM 12Z INDICATE MODERATELY UNSTABLE ATMOS OVER REGION ATTM.
SPC OUTLOOK HAS SLIGHT RISK OVER AREA...AND 12Z UPPER AIR HAS S/W
MOVING INTO REGION FROM CENTRAL ROCKIES.  ALL THIS SAID...WOULD EXPECT
CONVECTION TO FIRE JUST ABOUT ANYWHERE OVER CWA SHORTLY.  A LITTLE
LATER...COULD GET SOME ORGANIZED CONVECTION OVER NORTHERN AND
NORTHEASTERN PORTIONS OF CWA...PER SWODY1...HENCE THE HIGHER POPS THIS
EVENING AND TONIGHT UP THERE.

LONGER TERM...ONLY NGM TO LOOK AT TODAY...AND IT WAS FAIRLY LATE.  SOME
ETA PRODUCTS JUST NOW...2025Z...BEGINNING TO COME IN.  SO HAVE
GENERALLY FOLLOWED NGM AND WINGED IT.  A SECONDARY FRONT CURRENTLY
TAKING SHAPE IN THE NORTHERN PLAINS WILL COME THROUGH HERE MID TO LATE
AM ON MONDAY...SWITCHING WINDS FROM SOUTHEAST TO NORTH OR NORTHEAST. IF
THEY GO NORTHEAST...WILL SEE MORE WIDESPREAD PRECIP.  ANYWAY...UPSLOPE
FLOW AND DECENT AMOUNTS OF MOISTURE THROUGH THE COLUMN CAN BE EXPECTED
WITH THIS SETUP.  PARTLY/MOSTLY CLOUDY SKIES SHOULD BE COMMONPLACE
THROUGHOUT PERIOD WITH UPSLOPE AND FRONT IN REGION.  CLOUDS AND
NORTHEASTERLY BREEZES TO TEMPER JULY SUN ON MONDAY SO HAVE WENT BELOW
NORMAL.  WE/LL SEE HOW IT GOES.

DDC 070/090 061/087 066 443
GCK 068/088 060/086 064 444
EHA 069/088 059/087 062 445
LBL 070/089 060/087 063 445
HYS 067/086 058/085 059 543
P28 074/091 066/087 0P65 444

SEARCY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:33 PM CDTSevere Thunderstorm WarningDDCEllis62 min
Jul 6, 7:59 PM CDTSevere Thunderstorm WarningDDCPawnee46 min
Jul 6, 8:02 PM CDTSevere Thunderstorm WarningDDCEllis48 min
Jul 6, 8:34 PM CDTSevere Thunderstorm WarningDDCNess46 min
Jul 6, 8:46 PM CDTTornado WarningDDCRush29 min
Jul 6, 9:20 PM CDTSevere Thunderstorm WarningDDCNess, Rush30 min
Jul 6, 9:29 PM CDTSevere Thunderstorm WarningDDCPawnee31 min
Jul 7, 6:13 PM CDTSevere Thunderstorm WarningDDCLane47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.